Alert archive / New York / Beach Hazards Statements in 2020

Beach Hazards Statement 17, NWS Buffalo, NY

September 4, 2020Chautauqua County, Erie County, New York

NWS Buffalo, NY issued this beach hazards statement at Sep 4, 2020, 10:30 PM EDT for Chautauqua County, Erie County, New York. It took effect at Sep 5, 2020, 12:00 PM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Sep 4, 2020, 10:30 PM EDT (02:30 UTC)
In effect from
Sep 5, 2020, 12:00 PM EDT
Expired
Sep 5, 2020, 9:28 PM EDT
In force
9 hr
Issued by
NWS Buffalo, NY

Counties Chautauqua County, NY, Erie County, NY

The radar

The Buffalo radar (KBUF), 55 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 2.5 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2020-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 215 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2020-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
215 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1283 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
-64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

908 
WHUS41 KBUF 050230
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
1030 PM EDT Fri Sep 4 2020

NYZ010-019-085-051030-
/O.NEW.KBUF.BH.S.0017.200905T1600Z-200906T0300Z/
Northern Erie-Chautauqua-Southern Erie-
1030 PM EDT Fri Sep 4 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SATURDAY EVENING...

* WHAT...Strong currents and dangerous swimming conditions 
  expected.

* WHERE...Beaches of Erie and Chautauqua counties.

* WHEN...From Saturday afternoon through Saturday evening.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$

NYZ004>007-050600-
/O.CON.KBUF.BH.S.0016.000000T0000Z-200905T0600Z/
Wayne-Northern Cayuga-Oswego-Jefferson-
1030 PM EDT Fri Sep 4 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 AM EDT
SATURDAY...

* WHAT...Strong currents and dangerous swimming conditions.

* WHERE...Beaches of Wayne, Northern Cayuga, Oswego, and 
  Jefferson counties.

* WHEN...Until 2 AM EDT Saturday.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$

Hitchcock
5 follow-up statements
958 
WHUS41 KBUF 050547
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
147 AM EDT Sat Sep 5 2020

NYZ004>007-050700-
/O.CAN.KBUF.BH.S.0016.000000T0000Z-200905T0600Z/
Wayne-Northern Cayuga-Oswego-Jefferson-
147 AM EDT Sat Sep 5 2020

...BEACH HAZARDS STATEMENT IS CANCELLED...

Waves have diminished.

$$

NYZ010-019-085-051400-
/O.CON.KBUF.BH.S.0017.200905T1600Z-200906T0300Z/
Northern Erie-Chautauqua-Southern Erie-
147 AM EDT Sat Sep 5 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM NOON EDT TODAY
THROUGH THIS EVENING...

* WHAT...Strong currents and dangerous swimming conditions 
  expected.

* WHERE...Beaches of Erie and Chautauqua counties.

* WHEN...From noon EDT today through this evening.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$
769 
WHUS41 KBUF 050815
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
415 AM EDT Sat Sep 5 2020

NYZ010-019-085-051700-
/O.CON.KBUF.BH.S.0017.200905T1600Z-200906T0300Z/
Northern Erie-Chautauqua-Southern Erie-
415 AM EDT Sat Sep 5 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM NOON EDT TODAY
THROUGH THIS EVENING...

* WHAT...Strong currents and dangerous swimming conditions 
  expected.

* WHERE...Beaches of Erie and Chautauqua counties.

* WHEN...From noon EDT today through this evening.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$
591 
WHUS41 KBUF 051346
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
946 AM EDT Sat Sep 5 2020

NYZ010-019-085-052200-
/O.CON.KBUF.BH.S.0017.200905T1600Z-200906T0300Z/
Northern Erie-Chautauqua-Southern Erie-
946 AM EDT Sat Sep 5 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Strong currents and dangerous swimming conditions 
  expected.

* WHERE...Beaches of Erie and Chautauqua counties.

* WHEN...Through this evening.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$

Hitchcock
599 
WHUS41 KBUF 051838
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
238 PM EDT Sat Sep 5 2020

NYZ010-019-085-060300-
/O.CON.KBUF.BH.S.0017.000000T0000Z-200906T0300Z/
Northern Erie-Chautauqua-Southern Erie-
238 PM EDT Sat Sep 5 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* WHAT...Strong currents and dangerous swimming conditions.

* WHERE...Beaches of Erie and Chautauqua counties.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$

Hitchcock
796 
WHUS41 KBUF 060128
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
928 PM EDT Sat Sep 5 2020

NYZ010-019-085-060230-
/O.CAN.KBUF.BH.S.0017.000000T0000Z-200906T0300Z/
Northern Erie-Chautauqua-Southern Erie-
928 PM EDT Sat Sep 5 2020

...BEACH HAZARDS STATEMENT IS CANCELLED...


$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this beach hazards statement went out at Sep 4, 7:24 PM EDT, 3 hours 6 minutes earlier.

Area forecast discussion, Sep 4, 7:24 PM EDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
724 PM EDT Fri Sep 4 2020

.SYNOPSIS...
Seasonable temperatures will remain across the Eastern Great Lakes
this weekend, with just a small chance for a few showers Saturday
afternoon. A warming trend will commence Labor Day, with a very warm
airmass remaining over the region into the middle of next week.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
Visible satellite imagery shows a persistent convergence zone now
from Lake Erie to Wayne County, the remnants of a lake breeze driven
convergence zone from earlier. There have even been a few heavy
showers along this ribbon of convergence, mainly across Genesee
County. This area of convergence will break down by mid
evening, and increasing lake instability will support lake
effect clouds over and east of the lakes, while inland areas
tend to clear.

For tonight the region will remain mostly dry and cool. While inland
areas become star-lit and cool, a land breeze convergent zone will
form over the open waters, especially Lake Ontario. This cool
airmass (850 hPa temperatures around +6-7C) over the warm lake
waters (21-22C) will create lake induced instability that with low
level convergence from a land breeze...will form a narrow line of
lake clouds and scattered showers over the open lake waters. This
activity will then drift towards the eastern Lake Ontario shoreline
at times tonight through Saturday morning, mainly across the Tug
Hill region.

Saturday the base of the upper level trough will swing across our
region. While the day may start mainly clear outside of lake clouds,
steep low level lapse rates will likely bring a wealth of clouds
through the midday and afternoon hours, and possibly even a few
scattered showers as shown by several of the high-res models. As
drier air follows the trough, and lapse rates weaken, clouds will
thin through the evening hours. There likely will again be a chance
for a few showers over the lake waters Saturday night, with the
activity drifting eastwards towards shore in the pre-dawn hours,
especially the east end of Lake Ontario.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
Broad surface high pressure will continue to build back northward
across the area from the Mid-Atlantic Sunday promoting dry
conditions to finish out the weekend.

Heading into the new work week, a large upper level trough will
begin to carve out over north central CONUS. As the trough deepens
across the the bread-basket region of the country, upper level
ridges will amplify on the both the east and west coasts of the
CONUS. A fairly tight baroclinic zone will develop on the eastern
periphery of the upper level trough and remain northwest of the
forecast area through the end of this period. Translating this upper
level pattern down to the surface, a stationary boundary will
develop and waver back and forth beneath the aforementioned
baroclinic zone to our northwest. Meanwhile, a few areas of low
pressure will ride along the stationary boundary, which may produce
a few showers and thunderstorms as times as lows pass and stationary
boundary teeters back and forth. Otherwise, most of the time should
remain dry.

Temperatures and humidity levels will gradually increase throughout
the period. Highs on Sunday will be in the low to mid 70s and
increase to the low to mid 80s by Tuesday.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
The deepening trough from the first half of the week will develop a
cut off low over the Four Corners region of the country. With the
low breaking off, the upper level trough may deamplify a bit and
allow the trough to begin to push east. If this is the case, the
stationary boundary would be able to push east, which would increase
the chances for showers and thunderstorms through the later half of
the work week. Though due it is quite possible for the forecast to
change due to the uncertainty in regards to the amount of
deamplification of the upper level trough.

The warmer temperatures and elevated humidity levels will take a bit
of a tumble as the stationary front passes across the region, though
this also is quite dependent on the strength of the deamplification
of the upper level trough.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
A narrow band of showers between KBUF and KROC will dissipate by mid
evening. Otherwise expect mainly dry conditions in most areas
tonight, although a few spotty lake effect showers will develop over
and east of Lake Ontario at times, mainly south of KART and
northeast of KFZY. Patches of clouds and lake effect clouds will
continue tonight, with VFR bases.

Lake effect clouds and scattered showers Saturday morning will end
by late morning. A mid level trough combined with daytime heating
and cool air aloft will support an increase in VFR level clouds
Saturday afternoon, with a few scattered showers possible. It will
turn quite breezy again Saturday afternoon, especially over and
northeast of Lake Erie where winds will gust to around 25 knots.

Outlook...

Saturday night...VFR.

Sunday through Wednesday...Mainly VFR except for local IFR in river
valley fog each late night and morning. LLWS possible Sunday night
and into Monday morning for the region.

&&

.MARINE...
Small craft conditions will continue this evening on the Lake waters
though westerly winds will weaken with the setting sun. This will
allow for the small craft to end on the Upper Niagara River early
this evening...with the small crafts for the Lakes ending later
through the night as waves subside.

Winds will likely again increase tomorrow, especially on Lake Erie
where another round of small crafts may be needed.

Colder air aloft and some lake response may support a few
waterspouts tonight through Saturday morning, especially near the
southeast corner of Lake Ontario. Another limited chance for
waterspouts exists on the Lakes, especially the eastern half of Lake
Ontario again Saturday night through early Sunday morning.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement until 2 AM EDT Saturday for NYZ004>007.
     Beach Hazards Statement until 11 PM EDT this evening for
     NYZ010-019-085.
MARINE...Small Craft Advisory until midnight EDT tonight for LEZ020-040-
         041.
         Small Craft Advisory until 2 AM EDT Saturday for
         LOZ043>045.
         Small Craft Advisory until midnight EDT tonight for LOZ042.

&&

SYNOPSIS...Hitchcock/Thomas
NEAR TERM...Hitchcock/Thomas
SHORT TERM...EAJ
LONG TERM...EAJ
AVIATION...Hitchcock
MARINE...Hitchcock/Thomas
Hazardous weather outlook, Sep 4, 5:20 AM EDT, 17 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
520 AM EDT Fri Sep 4 2020

NYZ001>003-008-011>014-020-021-050930-
Niagara-Orleans-Monroe-Lewis-Genesee-Wyoming-Livingston-Ontario-
Cattaraugus-Allegany-
520 AM EDT Fri Sep 4 2020

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004>007-050930-
Wayne-Northern Cayuga-Oswego-Jefferson-
520 AM EDT Fri Sep 4 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ010-019-085-050930-
Northern Erie-Chautauqua-Southern Erie-
520 AM EDT Fri Sep 4 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM 1 PM EDT THIS AFTERNOON
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-SLZ022-024-050930-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
520 AM EDT Fri Sep 4 2020

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ042>045-062>065-050930-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
520 AM EDT Fri Sep 4 2020

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...Today and tonight.

There is a chance of waterspouts on Lake Ontario tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance of waterspouts on Lake Ontario Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Sep 4, 7:03 PM EDT, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Buffalo NY
703 PM EDT Fri Sep 4 2020

NYZ011-042345-
Genesee-
703 PM EDT Fri Sep 4 2020

...A HEAVY SHOWER WILL AFFECT CENTRAL GENESEE COUNTY...

At 702 PM EDT, a heavy shower was located over Batavia, moving east
at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
shower, along with brief heavy downpours.

Locations impacted include...
Batavia, Le Roy, Oakfield, Stafford, Corfu, Elba, East Bethany and
East Pembroke.

This includes Interstate 90 between exits 48 and 47.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4295 7841 4306 7840 4308 7795 4292 7794
TIME...MOT...LOC 2302Z 269DEG 28KT 4300 7815

Hitchcock
Local storm report, Sep 4, 8:51 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
851 PM EDT FRI SEP 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     WATER SPOUT      10 N OSWEGO             43.60N 76.50W
09/04/2020                   LOZ064             NY   TRAINED SPOTTER

            TWO WATERSPOUTS SPOTTED WELL OFFSHORE FROM
            SUNY OSWEGO.

0720 PM     WATER SPOUT      5 NW DUNKIRK            42.51N 79.43W
09/04/2020                   LEZ040             NY   TRAINED SPOTTER

            NARROW WATERSPOUT SPOTTED APPROXIMATELY 5
            MILES NORTHWEST OF DUNKIRK.

&&

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 8:19 PM EDTSpecial Marine WarningBUF41 min
Sep 4, 10:29 PM EDTSmall Craft AdvisoryBUF30 hr
Sep 5, 3:03 AM EDTSpecial Marine WarningBUF117 min
Sep 5, 7:17 AM EDTSpecial Marine WarningBUF88 min
Sep 5, 10:01 AM EDTSpecial Marine WarningBUF119 min

Nearby

Beach Hazards Statements in New York, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.